Hyperacute T-waves that one might attribute to hyperkalemia and acidosis
Posted Aug 06 2012 3:33pm
A 32 yo type I diabetic woman presented with chest pain, nausea, vomiting and diffuse abdominal pain. She was in DKA with an anion gap of 35, a glucose of 1128, and a K of 5.5.
pH = 7.17, pCO2 = 24, HCO3 = 8.
Here is here ED EKG
There is sinus tach. The T-waves are somewhat peaked, suggesting hyperkalemia. But what is atypical is that the T-wave in V3 towers over the R-wave, and there isterminal QRS distortion in lead V3 (meaning there is neither a J-wave nor an S-wave). QTc is 462 ms. These are suspicious findings for a hyperacute T-wave and anterior injury. Her equation/formula score is 24.8, also consistent with anterior injury.
In any case, one would not expect profound T-wave changes from a K of only 5.5. Some might argue that acidosis would exacerbate this, but I would not attribute peaked T-waves to a pH of 7.17.
The possibility of anterior STEMI was not noticed. I noticed it much later on looking through a random stack of EKGs.
Troponin I were followed and rose to a peak of 12.4 ng/ml.
Here is her ECG the next day (with a normal K)
T-waves are much more normal, less peaked, but also with better R-wave amplitude. The ST segment is back to 0. Equation value is 23.0.
Also the next AM, echocardiography (done for the positive troponins) showed a wall motion abnormality in the anterior, anterolateral, and apical walls, consistent with LAD myocardial infarction. Therefore, she underwent angiography and had a 95% LAD culprit that fortunately had opened on its own (that's why the troponin was only 12). It was stented. Had it not opened on its own, it could have resulted in a very large anterior wall MI.
The possibility of anterior STEMI was not noticed during patient care. I noticed it much later on looking through a random stack of EKGs. I mention this only to point out that these findings can be noticed, and differentiated from more benign etiologies, prospectively.
Lesson: Hyperacute T-waves and hyperkalemia may be confused, and they may be simultaneous. Here the potassium was barely high enough to result in a change in T-waves, so one should be especially suspicious in this case.